Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 119, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 9, 2008, 2:11 PM EDT for Broward County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 2:11 PM EDT (18:11 UTC)
- Expired
- Aug 9, 2008, 2:38 PM EDT
- In force
- 27 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Broward County, FL
The radar
The Miami radar (KAMX), 62 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1575 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 091811 SVRMFL FLC011-091915- /O.NEW.KMFL.SV.W.0119.080809T1811Z-080809T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 211 PM EDT SAT AUG 9 2008 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BROWARD COUNTY IN SOUTH FLORIDA. * UNTIL 315 PM EDT * AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLANTATION...AND MOVING EAST AT 25 MPH. * THE STORM WILL AFFECT... PLANTATION... LAUDERHILL... OAKLAND PARK... WILTON MANORS... AND SURROUNDING COMMUNITIES. LAT...LON 2609 8012 2613 8032 2616 8030 2618 8011 TIME...MOT...LOC 1809Z 267DEG 26KT 2614 8024 $$ JR
1 follow-up statement
000 WWUS52 KMFL 091838 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 238 PM EDT SAT AUG 9 2008 FLC011-091847- /O.CAN.KMFL.SV.W.0119.000000T0000Z-080809T1915Z/ BROWARD FL- 237 PM EDT SAT AUG 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWARD COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS WEAKENED AND HAS ALSO MOVED OUT OF THE WARNED AREA. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED. WIND GUSTS OVER 40 MPH HAVE BEEN REPORTED IN MANY LOCATIONS IN CENTRAL BROWARD COUNTY. WIND GUSTS OVER 35 MPH WILL REMAIN POSSIBLE OVER THE NEXT HOUR IN SOUTHERN BROWARD COUNTY. LAT...LON 2609 8012 2613 8032 2616 8030 2618 8011 TIME...MOT...LOC 1837Z 267DEG 26KT 2615 8001 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:44 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 9, 9:44 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 944 AM EDT SAT AUG 9 2008 .UPDATE...SHOWERS AND TSTMS CONTINUE TO MOVE ONSHORE THE GULF COAST PRIMARILY NORTH OF NAPLES AND SPREADING TOWARDS LAKE OKEECHOBEE THIS MORNING SOUTH OF A STRONG AND WELL DEFINED UPPER LEVEL TROUGH MOVING SOUTHWARD OVER THE EASTERN GULF OF MEXICO AND NORTHERN FLORIDA PENINSULA. AS UPPER TROUGH WORKS ITS WAY TOWARDS SOUTH FLORIDA, NUMEROUS SHOWERS AND TSTMS WILL CONTINUE AFFECTING NORTHERN AND WESTERN SECTIONS OF THE AREA. SHOWERS AND TSTMS WILL ALSO DEVELOP OVER SOUTHERN SECTIONS TOWARDS MIDDAY AND LINGERING THROUGH THE AFTERNOON AS THIS AREA CURRENTLY RECEIVING MORE SUN AND THEREFORE BECOME MORE UNSTABLE AS THE DAY WEARS ON. SPC HAS INCLUDED ALL OF THE AREA UNDER A SLIGHT RISK OF SEVERE TSTMS, AND BASED ON LEVEL OF INSTABILITY IN THE 12Z MIAMI SOUNDING, A FEW SEVERE STORMS ARE DEFINITELY POSSIBLE. GREATEST POTENTIAL APPEARS TO BE OVER EASTERN HALF OF AREA WHERE INSTABILITY WILL BE HIGHEST THIS AFTERNOON, ALTHOUGH WESTERN AREAS CANNOT BE TOTALLY DISCOUNTED. SUITE OF PRODUCTS LOOK GOOD AND HAVE THE ABOVE SITUATION WELL HANDLED. THEREFORE NO MAJOR CHANGES WILL BE MADE TO FORECAST, WITH ONLY A SLIGHT INCREASE IN WINDS OVER GULF WATERS AND SOUTHWEST GULF COASTAL AREAS THIS AFTERNOON. /MOLLEDA && .PREV DISCUSSION... /ISSUED 723 AM EDT SAT AUG 9 2008/ AVIATION...UNUSUAL DEEP TROUGH OVER THE E U.S. HAS DEEP WESTERLY FLOW OVER S FLA. THIS WILL PREVENT SEA BREEZE DVLPMNT ESPECIALLY E COAST. BUT DIURNAL CONVECTION PSBL ALONG W COAST THIS MORNING THEN INTERIOR AND E COAST AFT 15Z THRU 00Z. VCTS IN TERMINALS AND WILL AMEND IF ANY ONE TERMINAL BECOMES THREATENED. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 91 73 90 74 / 70 30 40 20 FORT LAUDERDALE 92 75 90 76 / 60 30 40 20 MIAMI 92 76 90 77 / 60 30 40 20 NAPLES 88 78 89 78 / 60 30 40 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...59/RM SHORT TERM/AVIATION...15/JR
Hazardous weather outlook, Aug 9, 3:52 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 352 AM EDT SAT AUG 9 2008 FLZ063-066>075-168-172>174-100415- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 352 AM EDT SAT AUG 9 2008 ...A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS MAINLAND SOUTH FLORIDA AND THE ADJACENT WATERS THIS AFTERNOON AND EVENING, MOST NUMEROUS ACROSS THE LAKE OKEECHOBEE REGION. A FEW STRONG STORMS ARE EXPECTED, WITH EVEN AN ISOLATED SEVERE STORM OR TWO POSSIBLE. FREQUENT LIGHTNING STRIKES, STRONG WINDS, HAIL, AND HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGEST STORMS. WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO 60 MPH. MARINERS SHOULD BE ALERT FOR RAPIDLY CHANGING CONDITIONS, AS THUNDERSTORMS WILL BE MOVING FAST TOWARDS THE EAST AT AROUND 20 KNOTS, AND WILL BE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 KNOTS. HAIL: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL TO AROUND PENNY SIZE THIS AFTERNOON. FLOODING: ALTHOUGH STORMS WILL MOVE QUICKLY THIS AFTERNOON AND EVENING, WHERE STORMS MOVE OVER THE SAME AREA, LOCALIZED URBAN FLOODING OR FLOODING OF POORLY DRAINED AREAS WILL BE POSSIBLE. RIP CURRENTS: WEST TO SOUTHWEST WINDS OF 10 TO 15 KNOTS WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE COLLIER COUNTY BEACHES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON WITH LIGHTNING STRIKES BEING THE PRIMARY RISK FROM THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OF 40 MPH OR HIGHER, ANY HAIL, AND RAINFALL AMOUNTS IN EXCESS OF 2 INCHES. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. DG
In the hours before
Special weather statement, Aug 9, 1:52 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 152 PM EDT SAT AUG 9 2008 FLZ071-072-168-172-091815- COASTAL PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL- METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL- 152 PM EDT SAT AUG 9 2008 ...STRONG THUNDERSTORM MOVING ACROSS BROWARD COUNTY... AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM DEERFIELD BEACH SOUTHWEST ACROSS WESTON INTO WESTERN BROWARD...MOVING EAST AT 20 MPH. REPORTS OF WIND GUSTS OVER 40 MPH HAVE BEEN REPORTED WITH THIS LINE OF THUNDERSTORMS. THIS STORM WILL AFFECT... MARKHAM PARK... SAWGRASS MILLS MALL... SUNRISE... PLANTATION... AND SURROUNDING COMMUNITIES. THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2600 8014 2597 8041 2616 8046 2633 8008 TIME...MOT...LOC 1752Z 269DEG 17KT 2612 8035 JR
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:40 AM EDT | Special Marine Warning | MFL | 65 min | |
| Aug 9, 12:24 PM EDT | Special Marine Warning | MFL | 2 hr | |
| Aug 9, 12:56 PM EDT | Special Marine Warning | MFL | 48 min | |
| Aug 9, 1:52 PM EDT | Special Weather Statement | MFL | Broward | 23 min |
| Aug 9, 1:58 PM EDT | Special Marine Warning | MFL | 2 hr | |
| Aug 9, 2:32 PM EDT | Special Weather Statement | MFL | Miami-Dade | 43 min |
| Aug 9, 3:01 PM EDT | Special Weather Statement | MFL | Palm Beach | 29 min |
| Aug 9, 3:04 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 26 min |
| Aug 9, 3:06 PM EDT | Special Marine Warning | MFL | 54 min | |
| Aug 9, 3:22 PM EDT | Special Marine Warning | MFL | 53 min | |
| Aug 9, 3:26 PM EDT | Special Marine Warning | MFL | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.